Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Zyprexa withdrawal or just odd anxiety symptoms?

I've been taking 2.5 mg of zyprexa for about 12 years for anxiety, along with Nardil for depression& some things for sleep, etc.  Every time I try to get off the zyprexa I get the same wierd physical symptoms, in addition to regular anxiety symptoms that I can recognize.   This time I took 3/4 of the 2.5mg for 1 week, and went down to 1/2 for a week, and then dropped it.  As in previous times of trying to go off it, I've gotten a weird feeling in my ears (a tiny bit of pain, but maybe a feeling of pressure inside or something like that; sometimes what seems to be a light ringing), and my gums (my mouth) itch, and maybe even some cut skin inside my mouth.  This time round, I also feel like a have a sore throat.  This all started right when I went off the zyprexa.  (This time round my eyes are also hurting me and bothering me.  I got new glasses about the same time, but the eyedoctor says they're fine.)  COULD THESE ALL JUST BE ANXIETY SYMPTOMS OR COULD IT BE THAT SOMETHING PHYSICAL IS GOING ON BECAUSE MY BODY WAS USED TO THE ZYPREXA FOR SO LONG?  HAVE YOU EVER HEARD OF THOSE SYMPTOMS????????? WILL THEY GO AWAY?  HOW LONG COULD IT TAKE?  SHOULD I WAIT IT OUT & SEE WHAT HAPPENS?  My doctor says there is no such thing a zyprexa withdrawal.  Also, I've been checked out by my primary care physician.  He says my ears are fine; the only thing is my throat looked a little irritated.  Said it could be allergy-BUT WHY WOULD THAT ALLERGY SYMPTOM START EXACTLY WHEN I GO OFF THE ZYPREXA?
4 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
The kind of symptoms you describe around your ears and mouth are not typical, but going off of zyprexa does cause strange electrical -like flashes coming in spurts ( frequently described) and possibly you are having some variant of this.

Try, with your doctor's agreement, to  cut down over a 4 week taper off period, with lowest dose every other day for the last week before you stop.
Avatar universal
3 yrs I had an eye operation for a detached retina after which I noticed a dilated pupil. When I noticed this I also became very anxious and was put on zyprexa.  When I tried to come off zyprexa I was told I had bipolar disorder(manic depression).I have expierenced extremely disturbing anxious thoughts, sleep disturbances, ringing in my ears and a dry mouth while trying to come off zyprexa and am worried that this drug most definitely has withdrawal effects.  Can you please tell me why the leaflet that comes with this drug says that it is not suitable for people with narrow angle glaucoma?
Avatar universal
My friend has just come off seroquel (an atypical antispcyhotic very similar to zyprexa). She however was prescribed it for SEVERE benzodiazepine withdrawal. She had come off a massive dose of klonopin 6 mg. She went 2 months without sleep and was admited to hospital suffering from severe sleep deprivation and they gave her seroquel 400 mg once per day before bed. Anyhow she has been on it for 7 years and the past 6 months or so she has been tapering the dosage down. She noticed no withdrawal symptoms whatsoever until she reached 25 mg of seroquel. She then came off and has and is suffering withdrawal effects. She says they are not as bad as 'benzo withdrawal' she can still work and stuff. She is off seroquel almost two weeks. She experienced loss of appetite, involuntary muscle movements, anxiety, insomnia. She is now noticing improvements in symptoms and she is only off 2 weeks which is encouraging that the withdrawal symptoms from antipsychotics are not protracted in nature like benzo withdrawal. I did as a favour contact an organisation which helps people off prescribed psychotropic drugs and they said that withdrawal symptoms after a gradual reduction from antipsychotics lasts about 1 - 3 months usually with the first few weeks being the worst.

There is such a thing as withdrawal symptoms from antipsychotics. It is usually referred to by doctors as a 'discontinuation syndrome'. All psychotropic drugs nicotine, antidepressants, alcohol, caffeine etc etc etc carry a risk of a withdrawal reaction/discontinuation syndrome/rebound.

Perhaps if you taper down your dosage slower you will have an easier time? You could try to cut your pill down to as small a size as you can. Zyprexa thankfully has a half life of 35 hours so you may be able to take an advatage of that and try taking it even every other day.

Avatar universal

I took zyprexa starting in 1996 the year the FDA approved it, which was ineffective for my condition and gave me diabetes.

Zyprexa is the product name for Olanzapine,it is Lilly's top selling drug.It was approved by the FDA in 1996 ,an 'atypical' antipsychotic a newer class of drugs without the motor side effects of the older Thorazine.Zyprexa has been linked to causing diabetes and pancreatitis.

Zyprexa, which is used for the treatment of psychiatric disorders, such as schizophrenia and bipolar disorder, accounted for 32% of Eli Lilly's $14.6 billion revenue last year.

Did you know that Lilly made nearly $3 billion last year on diabetic meds, Actos,Humulin and Byetta?

Yes! They sell a drug that can cause diabetes and then turn a profit on the drugs that treat the condition that they may have caused in the first place!

I was prescribed Zyprexa from 1996 until 2000.
In early 2000 i was shocked to have an A1C test result of 13.9 (normal is 4-6) I have no history of diabetes in my family.

All the psychiatrist I've interviewed and the information on line presents zyprexa as a worse offender than the other Atypicals such as seroquel.My doctor has stopped prescribing zyprexa altogether.

The PDR classifies zyprexa as 'severe' for causing weight gain and diabetes and seroquel as 'moderate'.

Of course the 50 year old Thorazine didn't cause diabetes and is many times cheaper but it could cause tardive dyskinesia.

Where Eli Lilly's negligence comes in,is their KNOWING and not informing consumers (black box warning) until the FDA demanded it.

Lilly's incentive not to readily disclose is they had billions coming in from state medicaid scripts.
----
Daniel Haszard http://www.zyprexa-victims.com
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area